Nebraska, 2018

Damaging Wind in Nebraska, July 1, 2018

July 1, 2018 · NWS OAX · 1 event in 1 county or zone

An area of thunderstorms moving eastward along a cold front caused wind damage at the Abbott Sports Complex. The damage was an isolated event associated with the line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms moving eastward along a cold front caused wind damage at the Abbott Sports Complex. The damage was an isolated event associated with the line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 30, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1139 PM CDT Sat Jun 30 2018

.UPDATE...
Issued at 902 PM CDT Sat Jun 30 2018

Have allowed Severe Thunderstorm Watch 245 to expire at 9 PM for
much of eastern Nebraska and all of southwest Iowa. However there
remains a small threat for hail or a severe wind gust in southeast
Nebraska for an hour or so where storms track northeast from
northeast Kansas.

While heaviest rains have ended across our area, moderate rainfall
was persisting in Flash Flood Watch area. Radar estimates of 1.5
to 2 inch amounts have only heightened flood threat for overnight
storms. That area was racing into central Nebraska at late
evening, and meso-scale models maintain storms across eastern
Nebraska and western Iowa beginning before midnight. One positive
note is that area of storms will be progressive, so localized
intense rainfall is not anticipated. Still, another half inch to
an inch could fall on areas that already received plenty of rain
this evening. Thus flash flood watch will continue.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 320 PM CDT Sat Jun 30 2018

Thunderstorms and heavy rain threat remain the primary forecast
concerns.

Aside from a lone thunderstorms that tracked northeast of our area
this morning, convection has been slow to initiate at mid afternoon.
Cold front has slipped into the Omaha Metro area as of 230 PM, and
extends to the northeast near Denison Iowa, and to the southwest
south of Lincoln. Airmass near and south of the front is unstable as
latest RAP analysis suggests MLCAPE near 3500 J/kg. However
extensive cloud cover limiting surface heating has kept low level
lapse rates contained. Mid level cooler air was slow to arrive as
well, and mid level lapse rates were struggling, too. Looks like
we'll have to wait for mid level impulse currently in north central
Kansas to move closer for further erosion of cap for storm
initiation. When convection does fire, damaging winds and possibly
hail are likely give high instability and effective shear near 40kt.
There is still some tornado risk as well where storms can ingest low
level energy/helicity near frontal zone.

Trends in short-range meso-scale model output, while delaying
initiation, continue to develop storms this afternoon, with a
secondary surge during the evening originating from current
convection in south central Nebraska. Areas along and south of
Interstate 80 still appear under severe threat until sunset.

Then attention turns to stronger mid level trough rotating across
northern Nebraska overnight, and attendant thunderstorms and heavy
rain potential. There is at least a small risk for severe hail with
these as mid level temps are cooler. Precipitable water values
remain in the 1.5-2 inch range after 06Z, suggesting heavy rain is a
threat with all storms overnight. However the overnight system is
more progressive than evening convection along/south of front, so
additional rainfall may not be as copious. Still average rainfall of
of 1 to 2 inches is certainly possible with through Sunday morning,
with localized areas much higher if training along front occurs as
expected. Thus will continue Flash Flood Watch as is.

Beyond tonight, cooler air spilling in behind mid level trough
should keep highs in the 80s on Sunday. Return flow begins Monday
and continues into Tuesday, helping warm temperatures back into the
90s. There is a small chance for elevated convection Monday night as
low level jet noses into northeast Nebraska.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 PM CDT Sat Jun 30 2018

The main weather story for the rest of the week still looks to be
warmer temperatures as mid level heights rise with expanding ridge
from the Southeast into the Plains. Have highs in the 90s at least
through Thursday. GFS has been relatively persistent in indicating a
weakness in the ridge allowing convection to fire Thursday night
into Friday, and ECMWF is beginning to show some agreement. Thus
will continue with a chance for thunderstorms then, which in turn
will cut highs Friday and Saturday a few degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CDT Sat Jun 30 2018

Widespread convection was across the area at the start of the
period and is expected to continue through 09Z before diminishing.
Some MVFR cigs are also possible 09Z-15Z before conditions improve
to prevailing VFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ015-033-034-044-
     045-051>053-066>068.

IA...Flash Flood Watch until 7 AM CDT Sunday for IAZ043-055-056-069-
     079-080-090.

&&

UPDATE...Dergan
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Fobert
Hazardous weather outlook, Jun 30, 8:16 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
916 PM CDT Sat Jun 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
916 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A couple of strong thunderstorms could affect southeast Nebraska
during the late evening, with some hail and gusty winds possible.
Then another line of thunderstorms rolling east from central
Nebraska will sweep through all of eastern Nebraska and western
Iowa between midnight and 6 AM. Gusty winds are possible with this
line of storms, but any widespread severe weather is not
expected.

However, pockets of rainfall up to 2 inches has already fallen in
parts of eastern Nebraska and west central Iowa. And additional
rainfall up to and inch or so could fall with overnight storms.
Thus, flash flooding is still a threat overnight. Therefore a
flash flood watch remains in effect through tonight for areas east
of a line from Thurston to Scribner and Lincoln, including all of
southwest Iowa.

Flooding will continue along the Missouri River downstream from
Omaha.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Flooding will continue to occur along the Missouri River mainly
below Omaha, but the heavy rain from tonight could push other
streams and the Missouri River from Omaha and upstream above flood
stage Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 7:56 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
856 PM CDT SAT JUN 30 2018

NEZ078-088>090-092-010300-
Jefferson NE-Gage NE-Pawnee NE-Johnson NE-Saline NE-
856 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...JEFFERSON...
SOUTHEASTERN SALINE...PAWNEE AND GAGE COUNTIES UNTIL 1000 PM CDT...

At 854 PM CDT, Doppler radar was tracking several strong
thunderstorms near the Kansas border, or 12 miles south of Beatrice,
moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beatrice, Fairbury, Wilber, Tecumseh, Wymore, Pawnee City, De Witt,
Cortland, Sterling, Plymouth, Blue Springs, Cook, Odell, Table Rock,
Diller, Clatonia, Pickrell, Adams, Du Bois and Endicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Nebraska.

LAT...LON 4001 9737 4002 9737 4052 9692 4052 9608
      4026 9607 4026 9605 4000 9601
TIME...MOT...LOC 0154Z 209DEG 46KT 4009 9678

FOBERT
Local storm report, Jun 30, 7:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
858 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HEAVY RAIN       BENNET                  40.68N 96.51W
06/30/2018  M2.50 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

SF
Special weather statement, Jun 30, 9:51 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1051 PM CDT SAT JUN 30 2018

NEZ030-010415-
Boone NE-
1051 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 1115 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Greeley, or 28 miles east of Ord, moving northeast at
40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albion, Cedar Rapids, Primrose, Loretto and The Highway 14 And 56
Junction.

LAT...LON 4184 9792 4153 9787 4153 9788 4151 9789
      4151 9804 4150 9804 4150 9809 4148 9810
      4148 9829 4177 9830
TIME...MOT...LOC 0350Z 240DEG 49KT 4156 9838

MEAD
Special weather statement, Jun 30, 10:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1147 PM CDT SAT JUN 30 2018

NEZ042-010515-
Platte NE-
1147 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE COUNTY UNTIL 1215 AM
CDT...

At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 17 miles west of Columbus, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Columbus, Duncan, Platte Center, Monroe, Humphrey, Tarnov, Cornlea,
College View Trailer Park, Camp Pawnee, Shell Creek Elementary
School, Lake North Babcock Campground, Central Community College,
Lake Ocaonee and Circle H Trailer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9741 4140 9727 4138 9734 4140 9738
      4137 9745 4136 9752 4133 9759 4139 9760
      4140 9770 4152 9770 4153 9780 4160 9782
TIME...MOT...LOC 0446Z 238DEG 38KT 4143 9769

MEAD
Special weather statement, Jun 30, 11:01 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1201 AM CDT SUN JUL 1 2018

NEZ050-065-078-010530-
Seward NE-Butler NE-Saline NE-
1201 AM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD...WESTERN SALINE
AND WESTERN BUTLER COUNTIES UNTIL 1230 AM CDT...

At 1200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Duncan to near Gresham to near
Ohiowa. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Seward, Friend, Utica, Bellwood, Beaver Crossing, Rising City,
Staplehurst, Western, Ulysses, Goehner, Cordova, Tobias, Garrison,
Surprise, Swan Creek Reservoir Number 2, 11 Miles West Of Wilber,
Willard Meyer Recreation Area and Tamora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4138 9737 4139 9732 4138 9723 4105 9708
      4037 9717 4035 9737
TIME...MOT...LOC 0500Z 232DEG 24KT 4133 9748 4101 9741 4041 9749

MEAD
Special weather statement, Jun 30, 11:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1259 AM CDT SUN JUL 1 2018

NEZ044-051>053-066>068-010630-
Saunders NE-Cass NE-Sarpy NE-Otoe NE-Lancaster NE-Douglas NE-
Dodge NE-
1259 AM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY...NORTHEASTERN
LANCASTER...SOUTH CENTRAL DODGE...NORTHWESTERN OTOE...WESTERN
DOUGLAS...SAUNDERS AND WESTERN CASS COUNTIES UNTIL 130 AM CDT...

At 1259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Prague to 7 miles
southeast of Weston to 4 miles northwest of Bennet. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fremont, Wahoo, Gretna, Waverly, Ashland, Valley, Yutan, Elmwood,
Cedar Bluffs, Mead, Greenwood, Inglewood, Murdock, Eagle, Ceresco,
Manley, Ithaca, Morse Bluff, Alvo and Malmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4155 9653 4120 9624 4074 9612 4072 9658
      4110 9666 4141 9683
TIME...MOT...LOC 0559Z 252DEG 41KT 4127 9676 4110 9665 4072 9658

MEAD

The radar

The Omaha radar (KOAX), 53 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 1, 12:00 AM CST to 12:05 AM CST
Where
Lancaster County, 1.15 mi N of Havelock
Measured
85 kt (98 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.887, -96.622

Thunderstorm winds caused damage to a sports complex in east Lincoln. A tree was blown down, the metal roof was peeled back on the main storm complex and an inflatable dome over practice fields was destroyed. Time was taken from the complex security camera.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777569.